Florida, 2013

Hail and Damaging Wind in Florida, May 24, 2013

May 24, 2013 · NWS MFL · 3 events in 2 counties and zones

A surface trough of low pressure located across South Florida resulted in scattered late afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface trough of low pressure located across South Florida resulted in scattered late afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 1:39 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 24, 1:39 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT FRI MAY 24 2013

.DISCUSSION...
EAST COAST SEA BREEZE HAS STARTED THIS AFTERNOON AND CAN BE SEEN
WELL ON RADAR. SCATTERED TO BROKEN CU FIELD HAS ALSO DEVELOPED
ACROSS THE AREA AS TEMPERATURES HAVE SOARED INTO THE UPPER 80S TO
LOW 90S. STILL BELIEVE ISOLATED SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP ALONG THE SOUTHERN PORTIONS OF THE AREA OVER THE NEXT FEW
HOURS. STORMS THAT DEVELOP SHOULD BE ENHANCED BY A WEAK PRE-FRONTAL
TROUGH LINGERING ACROSS THE EXTREME SOUTHERN PORTIONS OF THE AREA.
12Z MFL SOUNDING SHOWED FAIRLY STEEP MID LEVEL LAPSE RATES OFFSET
BY FAIRLY DECENT CAPPING. A FEW MORE DEGREES OF HEATING SHOULD
ERODE CAPPING ALLOWING THUNDERSTORMS TO DEVELOP ACCOMPANIED BY SEA
BREEZE INTERACTIONS. MAIN THREATS WITH ANY STORMS WILL BE BRIEF
HEAVY DOWNPOURS AND GUSTY WINDS.

SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER THIS EVENING WITH
HEATING LOSS. BY SATURDAY A WEAK BACK DOOR COLD FRONT WILL PUSH
THROUGH THE AREA BRINGING MUCH DRIER AIR TO THE SOUTH FLORIDA AREA
WITH SLIGHTLY MILDER TEMPERATURES. PLEASANT CONDITIONS WILL PREVAIL
THROUGH THE WEEKEND.

DEEP MOISTURE WILL RETURN IN A BIG WAY THROUGH THE FIRST HALF OF
NEXT WEEK AS A LARGE AREA OF MOISTURE SURGES TO THE NORTHWEST AND
INTO THE SOUTH FLORIDA AREA FROM THE BAHAMAS. THIS WILL INCREASE
CHANCES FOR SHOWERS AND POSSIBLE THUNDERSTORMS DURING THIS TIME
FRAME. ANOTHER DEEP MOISTURE AXIS WILL THEN PUSH INTO THE AREA ON
THE HEELS OF THE FIRST...THIS TIME ACCOMPANIED BY AN H5 LOW AND
ASSOCIATED SURFACE TROUGH. MODEL SOUNDINGS DEPICT PWAT VALUES
SURGING TO 2+ INCHES BY LATE THURSDAY. NEEDLESS TO
SAY...PRECIPITATION CHANCES WILL LINGER THROUGH THE END OF THE
WEEK.

&&

.MARINE...
THE PRESSURE GRADIENT WILL INCREASE ACROSS THE REGION OVER
THE WEEKEND AS LOW PRESSURE BUILDS INTO THE ATLANTIC SEABOARD AND
HIGH PRESSURE BUILDS INTO THE SOUTHEAST UNITED STATES. BY
SATURDAY WINDS ACROSS THE SOUTH FLORIDA ATLANTIC WATERS ARE
FORECAST TO BE IN THE 14 TO 18 KNOT RANGE WITH THAT TREND
CONTINUING INTO AT LEAST MIDWEEK NEXT WEEK. BY LATE SATURDAY ATLANTIC
SEAS ARE FORECAST TO INCREASE TO 3 TO 5 FEET...POSSIBLY UP TO 6
FEET IN THE GULF STREAM...AND MORE OR LESS REMAIN IN THAT RANGE
INTO MID- WEEK.

FOR THE SOUTH FLORIDA GULF WATERS...WINDS IN THE 15 TO 18 KNOT RANGE
ARE FORECAST BY EARLY SUNDAY WITH OFF SHORE SEAS FORECAST TO BE 3 TO
4 FEET WITH THAT RANGE FORECAST TO CONTINUE INTO EARLY NEXT WEEK.

A PRE-CAUTIONARY STATEMENT WILL LIKELY BE NEEDED OVER THE WEEKEND
FOR PORTIONS OF THE ATLANTIC AND GULF WATERS IF THE CURRENT
FORECAST TREND CONTINUES.

&&

.FIRE WEATHER...
AS A COLD FRONT AND DRIER AIR IS FORECAST TO MOVE SOUTHWARD INTO
THE REGION THROUGH THE WEEKEND...MINIMUM RELATIVE HUMIDITIES COULD
REACH THE UPPER THIRTIES ACROSS GLADES COUNTY TODAY AND THEN
BY SUNDAY ACROSS GLADES...HENDRY AND INTERIOR PORTIONS OF COLLIER
COUNTY. DEEPER MOISTURE IS THEN EXPECTED TO RETURN BY EARLY TO
MIDWEEK NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  85  72  82 / 10 10 -  10
FORT LAUDERDALE  76  88  76  84 / 10 10 -  10
MIAMI            75  87  74  83 / 10 10 -  10
NAPLES           72  91  67  90 / 10 10 -  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...10/CD
AVIATION/RADAR...54/BNB
Hazardous weather outlook, May 24, 9:35 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1035 AM EDT FRI MAY 24 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1035 AM EDT FRI MAY 24 2013

...A FEW STRONG TO EVEN SEVERE STORMS INTERIOR AREAS THIS AFTERNOON...
...RISK OF RIP CURRENTS ALONG EAST COAST BEACHES OF SOUTH FLORIDA THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES, ESPECIALLY LATE THIS AFTERNOON AND TONIGHT AS
WINDS TURN NORTHEAST WHILE INCREASING. THE RIP CURRENT RISK WILL
INCREASE THIS WEEKEND.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THIS EVENING. WHILE THE FOCUS FOR THUNDERSTORMS IS FORECAST TO BE OVER
THE INTERIOR, A THUNDERSTORM CANNOT BE RULED OUT ANYWHERE.
LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE EXPECTED TO BE THE
IMPACTS.

WIND: ANY STORMS THAT DO DEVELOP TODAY OVER THE INTERIOR AREAS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH.

HAIL: ANY STORMS THAT DO DEVELOP TODAY OVER THE INTERIOR AREAS
WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PROLONGED PERIOD OF STEADY ONSHORE WINDS ALONG THE ATLANTIC COAST
WILL OCCUR THIS WEEKEND AND THROUGH NEXT WEEK. THIS WILL LEAD TO A
HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES BY SUNDAY AND
MEMORIAL DAY AND CONTINUING THROUGH MUCH OF NEXT WEEK.

THUNDERSTORMS RETURN TO THE FORECAST BY THE MIDDLE PART OF NEXT WEEK
AFTER A BRIEF BREAK IN THE STORMINESS THIS WEEKEND AND EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, May 24, 3:42 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT FRI MAY 24 2013

FLZ067-071-072-242115-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL
442 PM EDT FRI MAY 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD
COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED
HAIL...

* UNTIL 515 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES WEST OF MISSION BAY...AND MOVING SOUTH
  AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN PALM BEACH COUNTY
  RURAL NORTHERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2617 8019 2620 8049 2646 8033 2645 8023
TIME...MOT...LOC 2042Z 009DEG 7KT 2639 8030

KONARIK
Special weather statement, May 24, 4:15 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT FRI MAY 24 2013

FLZ067-071-072-074-242145-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
515 PM EDT FRI MAY 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN BROWARD
COUNTY...NORTHEASTERN MIAMI-DADE COUNTY...SOUTHERN PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO
55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES NORTHWEST OF TAMARAC...AND MOVING SOUTH
  AT 15 MPH.

* THE STORM WILL AFFECT...
  SUNRISE...
  SAWGRASS MILLS MALL...
  PLANTATION...
  WESTON...
  DAVIE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2596 8019 2599 8049 2633 8039 2634 8025
TIME...MOT...LOC 2116Z 003DEG 16KT 2621 8033

KONARIK
Special weather statement, May 24, 4:22 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
522 PM EDT FRI MAY 24 2013

FLZ174-242200-
FAR SOUTH MIAMI-DADE COUNTY FL
522 PM EDT FRI MAY 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN
MIAMI-DADE COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MAHOGANY HAMMOCK. THIS
  STORM WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  RURAL SOUTHWESTERN MIAMI-DADE COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2516 8079 2514 8080 2530 8086 2534 8069
      2521 8055 2522 8058 2520 8058 2517 8061
      2517 8064 2514 8065 2513 8067 2514 8068
      2516 8067 2516 8069 2513 8071 2515 8076
      2513 8078
TIME...MOT...LOC 2123Z 064DEG 1KT 2524 8072

KONARIK
Special weather statement, May 24, 4:25 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
525 PM EDT FRI MAY 24 2013

FLZ073-173-174-242200-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL
525 PM EDT FRI MAY 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
MIAMI-DADE COUNTY...FOR

* UNTIL 600 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES SOUTH OF FLORIDA CITY...AND MOVING
  SOUTH AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN MIAMI-DADE COUNTY
  AND SURROUNDING COMMUNITIES.

LAT...LON 2530 8037 2528 8037 2528 8039 2525 8039
      2525 8042 2523 8042 2523 8045 2523 8046
      2524 8064 2548 8055 2548 8038 2532 8035
TIME...MOT...LOC 2125Z 004DEG 5KT 2540 8050

KONARIK

The radar

The Miami radar (KAMX), 61 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Broward

When
May 24, 4:34 PM EST
Where
Broward County, 7.44 mi W of Lauderdale Lakes
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
26.150, -80.320

A meteorologist with WSVN witnessed nickel-sized hail at the Sawgrass Mills Mall.

Hail, Broward

When
May 24, 4:37 PM EST
Where
Broward County, 6.83 mi WNW of Lauderdale Lakes
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.179, -80.305

A report was received of penny-sized hail 2 miles north-northeast of the Sawgrass Mills Mall. The report was relayed by Channel 7 news.

Thunderstorm Wind, Collier

When
May 24, 5:45 PM EST to 5:50 PM EST
Where
Collier County, 5.9 mi SSW of Immokalee
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
26.337, -81.441

Twitter report received of strong winds causing tree damage in Ave Maria. A 20-foot tree was split in half and a few smaller trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454100, 454098, 457129.